Hyperprolactinemia and bone metabolism disorders due to antipsychotics in patients with schizophrenia

Karakus, G. (2009) Hyperprolactinemia and bone metabolism disorders due to antipsychotics in patients with schizophrenia. Anatolian Journal of Psychiatry (Anadolu Psikiyatri Dergisi), 10 (4). pp. 336-342.

Full text available as:

PDF - Requires Adobe Acrobat Reader or other PDF viewer.
259 Kb

Abstract

Schizophrenia has influenced approximately 1% of the general population. If the schizophrenia spectrum disorders (schizoid personality disorder, schizotypal personality disorder, schizo-affective disorder and paranoid disorder) have been included, this rate would increase to 5%. Psychiatric disorders, sun light deficiency, inadequate exercise, smoking and polidipsia are predisposing factors for decreased bone mineral density and disruption in bone metabolism of patients with schizophrenia and schizo-affective disorders. The effects of anti psychotic drugs on bone metabolism are closely associated with hyperprolactinemia and hypogonadal states. Although in this group of patients hyperprolactinemia is seen commonly, bone metabolism disorders are not investigated and not included among routine procedures. That way they are usually missed out of sight. Recently, interest on bone metabolism disorders increase. Patients with bone metabolism disorder should be acknowledged that they must add calcium and vitamin D supplements to diet; regularly lose weight, do exercise, avoid cigarette, caffeine and alcohol; benefit good enough of sunshine. Using antipsychotics with no effect on prolactine levels, hormone replacement therapy and biophosphonate supplement is recommended for the treatment of this situation.

EPrint Type:Article
Uncontrolled Keywords:Schizophrenia, Hyperprolactinemia, Bone Metabolism Disorder, Personality, Antipsychotics, Patients, Polidipsia
Subjects:Mental Disorders > Schizophrenia and Disorders with Psychotic Features
Musculoskeletal Diseases > Bone Diseases > Bone Diseases, Metabolic
-Journal Repositories > Anatolian Journal of Psychiatry
Central Nervous System Agents > Psychotropic Drugs > Tranquilizing Agents
Central Nervous System Agents > Central Nervous System Depressants > Tranquilizing Agents
Central Nervous System Agents > Psychotropic Drugs
Central Nervous System Agents > Central Nervous System Depressants
ID Code:3443
Deposited By:Dr. Lut Tamam
Deposited On:04 November 2009

Archive Staff Only: edit this record